Iowa, 2016

Tornado and Heavy Rain in Iowa, July 30 to 31, 2016

July 30 to 31, 2016 · NWS DMX · 5 events in 3 counties and zones

Conditions were not very supportive for the development of any severe weather with weak wind profiles, lack of a focusing mechanism, and large CAPE profiles. However, with SBCAPE around 1000-1500 J/kg (and a couple hundred in the 0-3km layer), light surface winds, and marginally steep low-level lapse rates, a few funnel clouds were reported with weak shower and storm activity across northern Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Conditions were not very supportive for the development of any severe weather with weak wind profiles, lack of a focusing mechanism, and large CAPE profiles. However, with SBCAPE around 1000-1500 J/kg (and a couple hundred in the 0-3km layer), light surface winds, and marginally steep low-level lapse rates, a few funnel clouds were reported with weak shower and storm activity across northern Iowa. Additionally, with very slow moving storms, at least one location reported 2.00 inches of heavy rainfall due to multiple storms developing over the same location near Thornton, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 30, 8:29 AM CST, 1 hour earlier.

Area forecast discussion, Jul 30, 8:29 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Des Moines IA
929 AM CDT Sat Jul 30 2016

.UPDATE...
Issued at 922 AM CDT Sat Jul 30 2016

Isolated showers or sprinkles have started to develop over central
Iowa at 915 am. Have updated for small chance along with some
increased development in the afternoon w/small potential for iso
thunder as well during the mid to late afternoon. Overall
coverage expected to be small so will only go slight chance at
this time. /rev

&&

.SHORT TERM.../Today/
Issued at 334 AM CDT Sat Jul 30 2016

The situation has changed little over the past few days with
interrelated cloud and temp trends still a concern. Forecast has
busted on both sides of expectations recently so confidence is not
great and have not strayed from guidance consensus. Hi Res ARW as
well as operational and experimental HRRRs all suggest clouds will
lift and go cellular by afternoon allowing for some heating.

The precipitation situation is quite similar as well. Most models
depict uncapped 500-1500 j/kg MLCapes by afternoon. Much of this
will be unfocused but some high res models do suggest the current
central IL surface trough will further build back into northeast IA
toward Waterloo and enhance convergence in that area. Areal coverage
is going to be minimal and the heavy rain environment is not
extreme, but with very light mean winds and instability greater than
yesterday, very localized heavy rain may develop much like occurred
in DVN's area. Any storms would be very slow moving. Examination of
soundings suggest the moister end of solutions could also be
conducive for a funnel cloud/landspout environment during peak
heating along the weak convergence axis with 0-3km Capes pushing 200
j/kg.

.LONG TERM.../Tonight through Friday/
Issued at 334 AM CDT Sat Jul 30 2016

Little change was made to the forecast in the long term. A
building ridge to the West will send shortwaves across Iowa along
with warm advection increasing across the South and West. We
should see something similar to what is occurring across
central/Eastern Nebraska now, over Western/Southwest Iowa tonight.
This activity should wane through Sunday morning.

Then for Sunday night into Monday...the upper ridge begins to
shift East but a shortwave drops across the area and strong warm
advection takes place. In addition...much stronger forcing occurs
across Southern Iowa and thunderstorm chances look much better
Sunday night/Monday. In addition shear looks pretty impressive as
well so a few storms could be strong and produce heavy rainfall.
For Monday...a warm front will likely be near or across Iowa with
strong instability and deeper shear, Monday is still looking like
an interesting day and we could see some strong to severe storms
late afternoon into the evening.

Tuesday through Wednesday the upper ridge really amplifies over
the upper midwest and temps will be very warm through this period
with highs 85 to 95.

For Thursday a shortwave drops through the Northern Plains and
flattens the ridge bringing with it not only cooler temps North
but at least some potential for storms but better chances will
come later Thursday through Friday as a cold front drops through
the state. Strong to severe storms are possible along with the
frontal passage. Cooler temps will follow for Friday night into
Saturday but models diverge here. The GFS is more bullish on a
shortwave coming across Southern Iowa while the Euro wants to
rebuild the ridge. The GFS is suggesting that the front stalls
over Missouri on Friday then begins to lift back as a warm front
Friday night/Saturday which would also suggest a better chance for
storms during this period but confidence is low on any one
solution at this point. Seems like the ridge rebuilding is more
plausible but for now I went with persistence and kept the model
blended chance pops going across the South. Will watch for trends
again tomorrow.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 709 AM CDT Sat Jul 30 2016

MVFR ceilings blanket much of the northeast half of Iowa this
morning with a few spots down to IFR/LIFR conditions. These
degraded conditions continue to drift south across the state
behind southern Great Lakes low pressure, but should improve
toward midday lifting to VFR in most locations. Scattered
convection may also form during peak heating but confidence not
there for anything beyond KMCW VCSH. Expect radiation fog
development early Sun morning, down to at least MVFR is most
spots.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...REV
SHORT TERM...Small
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, Jul 30, 2:47 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT SAT JUL 30 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
347 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE EAST TODAY AND WEST
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY MORNING. MORE
WIDESPREAD THUNDERSTORM CHANCES ARE FORECAST FROM SUNDAY NIGHT
THROUGH TUESDAY MORNING AND AGAIN LATE THURSDAY THROUGH FRIDAY
NIGHT. SEVERE WEATHER MAY BE POSSIBLE AT TIMES. STORM CHANCES
CONTINUE ACROSS SOUTHERN SECTIONS FOR SATURDAY BUT THE SEVERE
THREAT IS UNCERTAIN AT THIS TIME.

HEAT AND HUMIDITY WILL RETURN TO CENTRAL IOWA BY TUESDAY AND
ESPECIALLY WEDNESDAY WITH HEAT INDEX VALUES APPROACHING 100
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES NEXT WEEK.

FAB

The radar

The Des Moines radar (KDMX), 146 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 tornado, 1 heavy rain. Local standard time, as filed.

Tornado, Kossuth

When
July 30, 9:29 AM CST to 9:31 AM CST
Where
Kossuth County, 2.08 mi NNE of Galbraith to 2.46 mi NNE of Galbraith
Rating
EF0
Path length
0.47 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Airplane Pilot
Coordinates
43.009, -94.158

This was a brief landspout that was photographed from both the air and the ground. Surface circulation was visible via the aerial photos.

Funnel Cloud, Kossuth

When
July 30, 11:15 AM CST
Where
Kossuth County, 3.67 mi SW of Sexton
Reported by
Public
Coordinates
43.050, -94.140

Public reported multiple funnel clouds, with some lasting as long as 10 minutes.

Funnel Cloud, Cerro Gordo

When
July 30, 5:03 PM CST
Where
Cerro Gordo County, 2.57 mi SE of Hanford
Reported by
Trained Spotter
Coordinates
43.050, -93.120

Trained spotter reported a funnel cloud.

Funnel Cloud, Webster

When
July 30, 6:15 PM CST
Where
Webster County, 0.51 mi W of (Fod)ft Dodge Muni A
Reported by
Social Media
Coordinates
42.550, -94.190

Multiple photos on social media of a small and brief funnel north of Fort Dodge. Location and time estimated by radar.

Heavy Rain, Cerro Gordo

When
July 30, 10:00 PM CST to July 31, 12:15 AM CST
Where
Cerro Gordo County, 2.13 mi NNW of Thornton
Reported by
Social Media
Coordinates
42.980, -93.390

Public reported heavy rainfall of 2.00 inches along 150th st. Reported via social media and times estimated from radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyThe tornado archive for Iowa, 2016Warnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657996, 643436, 643435, 643434, 643433.